EconPapers    
Economics at your fingertips  
 

The Optimal Taxation of Height: A Case Study of Utilitarian Income Redistribution

N. Gregory Mankiw () and Matthew Weinzierl ()

American Economic Journal: Economic Policy, 2010, vol. 2, issue 1, 155-76

Abstract: Should the income tax include a credit for short taxpayers and a surcharge for tall ones? The standard utilitarian framework for tax analysis answers this question in the affirmative. Moreover, a plausible parameterization using data on height and wages implies a substantial height tax: a tall person earning $50,000 should pay $4,500 more in tax than a short person. One interpretation is that personal attributes correlated with wages should be considered more widely for determining taxes. Alternatively, if policies such as a height tax are rejected, then the standard utilitarian framework must fail to capture intuitive notions of distributive justice. (JEL D64, H21, H23, H24, J11)

JEL-codes: D64 H21 H23 H24 J11 (search for similar items in EconPapers)
Date: 2010
Note: DOI: 10.1257/pol.2.1.155
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (64) Track citations by RSS feed

Downloads: (external link)
http://www.aeaweb.org/articles.php?doi=10.1257/pol.2.1.155 (application/pdf)
http://www.aeaweb.org/aej/pol/data/2008-0107_data.zip (application/zip)
Access to full text is restricted to AEA members and institutional subscribers.

Related works:
Working Paper: The Optimal Taxation of Height: A Case Study of Utilitarian Income Redistribution (2009) Downloads
Working Paper: The Optimal Taxation of Height: A Case Study of Utilitarian Income Redistribution (2009) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:aea:aejpol:v:2:y:2010:i:1:p:155-76

Ordering information: This journal article can be ordered from
https://www.aeaweb.org/journals/subscriptions

Access Statistics for this article

American Economic Journal: Economic Policy is currently edited by Matthew Shapiro

More articles in American Economic Journal: Economic Policy from American Economic Association Contact information at EDIRC.
Bibliographic data for series maintained by Michael P. Albert ().

 
Page updated 2019-10-18
Handle: RePEc:aea:aejpol:v:2:y:2010:i:1:p:155-76